Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 106, NWS Jackson, KY

December 11, 20218 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Dec 11, 2021, 7:24 AM EST for 8 counties in Kentucky. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 7:24 AM EST (12:24 UTC)
Expired
Dec 11, 2021, 8:15 AM EST
In force
51 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bell County, KY, Clay County, KY, Harlan County, KY, Knox County, KY, Leslie County, KY, Letcher County, KY, McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 8:25 AM ESTNON-TSTM WND GST 491 Wnw Big Black Mountai, KYA 49 MPH WIND GUST WAS MEASURED AT THE HARLAN COUNTY KY MESONET STATION AT AN ELEVATION OF 4031 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 2:27 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS53 KJKL 111224
SVRJKL
KYC013-051-095-121-131-133-147-235-111315-
/O.NEW.KJKL.SV.W.0106.211211T1224Z-211211T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
724 AM EST Sat Dec 11 2021

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Harlan County in southeastern Kentucky...
  Bell County in southeastern Kentucky...
  Knox County in southeastern Kentucky...
  Southern Leslie County in southeastern Kentucky...
  Southwestern Letcher County in southeastern Kentucky...
  Southeastern McCreary County in south central Kentucky...
  Whitley County in south central Kentucky...
  Southeastern Clay County in southeastern Kentucky...

* Until 815 AM EST.

* At 724 AM EST, severe thunderstorms were located along a line
  extending from Field to near Strunk, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Williamsburg, Barbourville, Harlan, Pineville, Middlesboro,
  Cumberland, Loyall, Evarts, Lynch, Benham, Wallins Creek and
  Varilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 AM EST for south central
Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

A Tornado Watch remains in effect until 900 AM EST for south central
Kentucky.

&&

LAT...LON 3660 8472 3698 8368 3701 8314 3700 8310
      3703 8277 3698 8287 3689 8288 3685 8307
      3679 8312 3667 8341 3664 8361 3658 8369
TIME...MOT...LOC 1224Z 265DEG 56KT 3689 8357 3658 8444 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEERTSON
1 follow-up statement
636 
WWUS53 KJKL 111251
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
751 AM EST Sat Dec 11 2021

KYC013-051-095-131-133-111259-
/O.CAN.KJKL.SV.W.0106.000000T0000Z-211211T1315Z/
Harlan KY-Bell KY-Leslie KY-Letcher KY-Clay KY-
751 AM EST Sat Dec 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR HARLAN...BELL...SOUTHERN
LESLIE...SOUTHWESTERN LETCHER AND SOUTHEASTERN CLAY COUNTIES IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A Tornado Watch remains in effect until 900 AM EST for south central
Kentucky.

LAT...LON 3660 8471 3698 8368 3691 8372 3687 8370
      3682 8371 3680 8374 3680 8378 3678 8380
      3668 8395 3659 8396
TIME...MOT...LOC 1249Z 077DEG 48KT 3685 8393 3659 8459 

$$

KYC121-147-235-111315-
/O.CON.KJKL.SV.W.0106.000000T0000Z-211211T1315Z/
Knox KY-McCreary KY-Whitley KY-
751 AM EST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EST
FOR CENTRAL KNOX...SOUTHEASTERN MCCREARY AND WHITLEY COUNTIES...

At 749 AM EST, severe thunderstorms were training along a line 
extending from Swan Lake to near Blue Heron, moving northeast at 65 
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Williamsburg, Barbourville, Julip, Artemus, Swan Lake, Zion Hill,
Clate, Birdseye, Barnyard, Salt Gum, Red Ash and Verne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 AM EST for south central
Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3660 8471 3698 8368 3691 8372 3687 8370
      3682 8371 3680 8374 3680 8378 3678 8380
      3668 8395 3659 8396
TIME...MOT...LOC 1249Z 077DEG 48KT 3685 8393 3659 8459 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEERTSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 4:50 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 11, 4:50 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
450 AM EST Sat Dec 11 2021

.SHORT TERM...(Today through Sunday)
Issued at 450 AM EST SAT DEC 11 2021

09Z sfc analysis shows eastern Kentucky in the modifying warm
sector of a potent and deadly storm system. The cold front from
this is steadily approaching with several bands of strong to
severe storms located ahead of it. These bands are expected to
become more QLCS in nature with time early this morning
maintaining a severe threat well into the CWA. Additionally,
discrete and long lived supercells proceed the organized
convective lines with the distinct potential to produce
tornadoes. In particular a tornado warned storm over Boyle County
is a major concern for our CWA over the next hour or so should it
fail to weaken much despite the less favorable environment.
Anyways, this will be the case for the next several hours as the
front pushes into the area. Accordingly, a tornado watch is in
effect for about the northwest half of the JKL CWA basically
northwest of Wayne to Elliott County. Otherwise, temperatures
continue to climb through the area as warmer and more moist air is
squeezed into the forecast area. Regardless, the drier air in the
east will be harder to overcome and should act as a backstop to
the severe weather due to less instability - but the kinematics of
this dynamic system will have a momentum of its own. Specifically,
temperatures are in the mid to upper 60s in all but the far east
where some near 60 degree readings are found. Meanwhile, dewpoints
are in the low 60s west to the mid 50s east as winds have been
sustained at 10 to 20 mph through the night with gusts to 30+ mph
at times - keeping the boundary layer well mixed. Earlier there
were some breaks in the clouds for the area, but now the higher
clouds from the approaching storms to the west have spread
overhead.

The models are in excellent agreement aloft through the short
term portion of the forecast. They all depict the amplifying
trough plowing into the Great Lakes and Ohio Valley today before
bottoming out and deamplifying as it departs the area tonight.
This will send significant height falls - and attendant mid level
energy - through eastern Kentucky this morning before the pattern
flattens and heights rebound tonight into Sunday. The trough is
fed by a strong jet at 250mb passing through just to or north by
00Z Sunday along with a low level jet at 850mb moving over
Kentucky proper this morning. This is providing much of the
kinematics for the storms and helping them to overcome the more
limited instability for our area. The dynamic nature of the system
affecting us this morning lends itself toward favoring the CAMs
for PoP and convective details while the rest of the forecast the
NBM was reasonable with no large scale adjustments needed.

Sensible weather will feature a very active 12 to 18 hours ahead
of us as a strong cold front and its convective bands push into
the CWA this morning. The severe threat and highest PoPs/best QPF
moves through west to east this morning into the afternoon - well
timed out per the CAMs. The front will bring times of heavy rain
and training will be the main concern for excessive rainfall due
to the general swift movements of the individual cells. Also of
note, will be the quick temperature drop post frontal - leading
to readings falling below freezing for most by daybreak Sunday as
a switch to west and northwest winds bring in the colder air.
Dry, cold, and quiet weather follows for Sunday with highs only in
the 40s despite mostly sunny skies.

Again made only minor and mainly point based adjustments to the
NBM temperatures through the period - with just a touch of terrain
distinction included tonight. As for PoPs, mainly adjusted the
NBM values to ensure conditional values with the front's passage
and tonight and lingering it a bit longer in the eastern parts of
the CWA into the evening then dry.

.LONG TERM...(Sunday night through Friday)
Issued at 350 AM EST SAT DEC 11 2021

The first few days of the extended will be warm and mainly dry for
eastern Kentucky. A ridge of high pressure will allow for steadily
warming temperatures Monday and Tuesday. After seeing mostly clear
skies Monday and Monday night, a passing warm front will bring
increasing clouds to the area on Tuesday, and we may even see a
few passing rain showers for locations along and north of I64 on
this day. The period Tuesday night through Wednesday morning
should be dry, as high pressure becomes reestablished. It appears
that the dry weather will come to and end to end the week and
going into next weekend, as an area of low pressure moves our way
out of the Great Plains. Scattered rain showers will move back
into the area late Thursday, and should persist for a few days, as
a frontal boundary becomes nearly stalled out over the region.

Temperatures in the extended will be well above normal each day,
with the coolest days maxing out in the mid to upper 50s, and the
warmest days topping out in the 60s. Nightly lows will vary from
the upper 20s to lower 30s on the coldest nights, and only fall
into the 40s and lower 50s on the warmest nights. Winds should be
generally out of the south or southwest for most of the period,
but should shift to the north on Friday, as a front sags southward
across the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 125 AM EST SAT DEC 11 2021

Most of the TAF sites are currently seeing low-end MVFR CIGs,
with possibly an occasional dip down to IFR as a lull in activity
locally continues. More scattered showers, with possible
thunderstorms, are expected to develop as we head deeper through
the overnight hours. Early this morning and into the start of the
afternoon, a strong cold front will bring more definitive lines
of showers and strong storms. Expect reductions in visibility
along with erratic strong wind gusts as the storms impact the TAF
sites. Winds will continue to increase through the early morning
hours out of the southwest at 10 to 20 kts with gusts to 30 kts or
higher, at times, before shifting to out of the west/northwest at
around 10 to 15 kts late this afternoon after the front passes. A
strengthening low level jet will contribute to strong low level
wind shear across all TAF sites through mid morning. Improving
conditions then follow into the evening with CIGs likely becoming
VFR or SKC while the winds start to settle.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 PM EST this afternoon for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM...AR
AVIATION...HAS/GREIF
Hazardous weather outlook, Dec 11, 6:11 AM EST, 1 hour 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
611 AM EST Sat Dec 11 2021

KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111-
114-121415-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan-
Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Sandy Hook, West Liberty,
Campton, Beattyville, and Booneville
611 AM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...TORNADO WATCH 561 IN EFFECT UNTIL 9 AM EST THIS MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are expected early this morning
through the first part of the afternoon as a potent cold front
moves through the area. Thunderstorms could produce damaging wind
gusts and times of heavy rainfall. In addition, tornado cannot be
ruled out this morning.

Outside of the thunderstorms, strong wind gusts, in excess of 40
mph, are possible at times today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
heavy rain that occur today.

KYZ086>088-107-109-110-112-113-115>120-121415-
Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Paintsville, Salyersville, Prestonsburg,
Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
611 AM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Strong, to potentially severe, thunderstorms are expected today
as a potent cold front moves through the area. Thunderstorms could
produce damaging wind gusts and times of heavy rainfall. In
addition, an isolated tornado cannot be ruled out this morning.

Outside of the thunderstorms, strong wind gusts, in excess of 40
mph, are possible at times on today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
heavy rain that occur today.

GREIF/AR

In the hours before

Special weather statement, Dec 11, 6:17 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
617 AM EST Sat Dec 11 2021

KYZ050>052-058>060-104-106>108-111215-
Rowan KY-Montgomery KY-Elliott KY-Menifee KY-Estill KY-Johnson KY-
Morgan KY-Bath KY-Powell KY-Wolfe KY-
617 AM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of Powell, southeastern
Montgomery, Morgan, southeastern Bath, northwestern Johnson,
northwestern Estill, Menifee, southern Rowan, northwestern Wolfe and
Elliott Counties through 715 AM EST...

At 617 AM EST, Doppler radar was tracking a strong thunderstorm over
Scranton, or near Frenchburg, moving northeast at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bangor, Zilpo, Cogswell and Kellacey around 620 AM EST.
  Craney, Paragon, Lick Fork, Leisure, Pelfrey, Blaze, Zag, Yocum,
  Clearfield and Brandy around 625 AM EST.
  Blairs Mills, Hamm, Wagner, Minor, Crix, Wrigley and Christy
  around 630 AM EST.
  Fannin Valley, Farley, Lytten, Wagner Store, Elliottville, Little
  Sandy and Vale around 635 AM EST.

Other locations in the path of this storm include Sandy Hook, Stark,
Newfoundland and Bruin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 AM EST for southeastern
and east central Kentucky.

&&

LAT...LON 3818 8305 3821 8301 3817 8292 3811 8289
      3798 8302 3796 8300 3800 8296 3797 8287
      3769 8409 3778 8411 3781 8408 3781 8412
      3784 8400 3786 8402 3793 8397 3799 8400
      3825 8331 3819 8326 3827 8317
TIME...MOT...LOC 1117Z 242DEG 56KT 3801 8352

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:45 AM ESTSevere Thunderstorm WarningJKLBath, Estill, Menifee, Montgomery, Powell30 min
Dec 11, 4:55 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Rowan35 min
Dec 11, 5:13 AM ESTTornado WarningJKLEstill, Lee, Montgomery, Powell17 min
Dec 11, 5:27 AM ESTSevere Thunderstorm WarningJKLEstill, Menifee, Montgomery, Morgan, Powell, Rowan and 1 more48 min
Dec 11, 5:43 AM ESTTornado WarningJKLEstill, Powell32 min
Dec 11, 5:49 AM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley41 min
Dec 11, 5:56 AM ESTTornado WarningJKLMcCreary, Wayne19 min
Dec 11, 6:08 AM ESTAreal Flood AdvisoryJKLEstill, Menifee, Montgomery, Powell3 hr
Dec 11, 6:17 AM ESTSpecial Weather StatementJKLElliott, Menifee, Morgan, Powell, Rowan58 min
Dec 11, 6:30 AM ESTSevere Thunderstorm WarningJKLClay, Knox, Laurel, McCreary, Pulaski, Whitley30 min
Dec 11, 6:38 AM ESTSevere Thunderstorm WarningJKLBath, Estill, Jackson, Menifee, Montgomery, Powell and 3 more37 min
Dec 11, 6:53 AM ESTTornado WarningJKLKnox, Whitley22 min
Dec 11, 6:58 AM ESTSevere Thunderstorm WarningJKLBell, Clay, Jackson, Knox, Laurel, Leslie and 4 more32 min
Dec 11, 7:08 AM ESTSevere Thunderstorm WarningJKLBath, Estill, Jackson, Lee, Menifee, Morgan and 4 more37 min
Dec 11, 7:39 AM ESTSevere Thunderstorm WarningJKLBreathitt, Elliott, Lee, Magoffin, Morgan, Owsley and 2 more36 min
Dec 11, 7:42 AM ESTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Dec 11, 8:04 AM ESTSpecial Weather StatementJKLJohnson, Magoffin, Martin26 min
Dec 11, 8:15 AM ESTSevere Thunderstorm WarningJKLBell, Knox, Whitley30 min
Dec 11, 8:20 AM ESTFlash Flood WarningJKLMcCreary, Whitley3 hr
Dec 11, 8:45 AM ESTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Leslie, Whitley30 min
Dec 11, 9:14 AM ESTAreal Flood WarningJKLPowell3 hr
Dec 11, 9:15 AM ESTSpecial Weather StatementJKLBell, Harlan, Letcher, Pike45 min
Dec 11, 9:57 AM ESTSpecial Weather StatementJKLHarlan33 min
Dec 11, 12:06 PM ESTSpecial Weather StatementJKLBath, Estill, Fleming, Jackson, Menifee, Montgomery and 3 more39 min
Dec 11, 12:45 PM ESTSpecial Weather StatementJKLBath, Elliott, Estill, Jackson, Lee, Menifee and 7 more45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.